Alert archive / Florida / Heat Advisories in 2024

Heat Advisory 21, NWS Key West, FL

August 13, 2024Monroe County, Florida

NWS Key West, FL issued this heat advisory at Aug 13, 2024, 3:56 AM EDT for Monroe County, Florida. It was in force for 7 min.

The area

The counties it named.

The facts

Issued
Aug 13, 2024, 3:56 AM EDT (07:56 UTC)
Expired
Aug 13, 2024, 4:03 AM EDT
In force
7 min
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 7.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2024-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1738 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2024-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1738 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

322 
WWUS72 KKEY 130756
NPWKEY

URGENT - WEATHER MESSAGE
National Weather Service Key West FL
356 AM EDT Tue Aug 13 2024

FLZ076>078-132300-
/O.NEW.KKEY.HT.Y.0021.240813T0756Z-240813T2300Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Including the cities of Key Largo, Key West, and Marathon
356 AM EDT Tue Aug 13 2024

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

* WHAT...Heat index values up to 112.

* WHERE...The Florida Keys.

* WHEN...Until 7 PM EDT this evening.

* IMPACTS...A Heat Advisory means that a period of unusually hot 
  temperatures and high humidity is expected, producing heat index 
  values of 108 degrees or higher. These conditions will cause 
  increased risk of heat illness for people outdoors or in non air 
  conditioned spaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

Take extra precautions when outside. Wear lightweight and loose 
fitting clothing. Try to limit strenuous activities to early morning 
or evening. Take action when you see symptoms of heat exhaustion and 
heat stroke.

To reduce risk during outdoor work, the Occupational Safety and 
Health Administration recommends scheduling frequent rest breaks in 
shaded or air conditioned environments. Anyone overcome by heat 
should be moved to a cool and shaded location. Heat stroke is an 
emergency! Call 9 1 1.

&&

$$

NB
1 follow-up statement
321 
WWUS72 KKEY 130803 AAA
NPWKEY

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Key West FL
403 AM EDT Tue Aug 13 2024

FLZ076>078-132300-
/O.CAN.KKEY.HT.Y.0021.000000T0000Z-240813T2300Z/
/O.NEW.KKEY.HT.Y.0022.240813T1400Z-240813T2300Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Including the Communities of Key Largo, Marathon, and Key West
403 AM EDT Tue Aug 13 2024

...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EDT
THIS EVENING...

* WHAT...Heat index values up to 112 expected.

* WHERE...Florida Keys.

* WHEN...From 10 AM this morning to 7 PM EDT this evening.

* IMPACTS...A Heat Advisory means that a period of unusually hot 
  temperatures and high humidity is expected, producing heat 
  index values of 108 degrees or higher. These conditions will 
  cause increased risk of heat illness for people outdoors or in 
  non air conditioned spaces.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances. 

Take extra precautions if you work or spend time outside. When
possible, reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when possible
and drink plenty of water. 

To reduce risk during outdoor work, the Occupational Safety and
Health Administration recommends scheduling frequent rest breaks
in shaded or air conditioned environments. Anyone overcome by
heat should be moved to a cool and shaded location. Heat stroke
is an emergency! Call 9 1 1.

&&

$$

NB

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this heat advisory went out at Aug 12, 10:02 PM EDT, 5 hours 54 minutes earlier.

Area forecast discussion, Aug 12, 10:02 PM EDT, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1002 PM EDT Mon Aug 12 2024

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 1000 PM EDT Mon Aug 12 2024
The 00z evening sounding at KEY sampled a well-defined ribbon of
Saharan airmass, highlighted by formidable dry air above the 800
mb isobaric surface. With that said, satellite-derived
precipitable water products show the back edge of this dry air is
slowly progressing into the distant Straits of Florida. Local
Doppler radar shows widely scattered showers developing in this
moistened environment in the eastern Straits, with virtually no
meteorological echo returns outside of this region. Temperatures
are hovering in the mid to upper 80s, and dewpoints in the upper
70s.

For the rest of tonight, meteorological reasoning suggests the
aforementioned dry air and the likely lack of residual,
convectively-driven ghost boundaries in the vicinity of the
Florida Keys should yield a generally dry forecast. The exception
to this may be in the Straits, where the moistened environment
will continue to support developing scattered showers and isolated
thunderstorms. All available mesoscale numerical weather
prediction guidance supports this evolution. The deeper moisture
will be overhead the Florida Keys by Tuesday, which should support
increased measurable rain chances for that period. No changes
were required or made to the inherited short- term forecast.

&&

.MARINE...
Issued at 1000 PM EDT Mon Aug 12 2024
There are no watches, warnings, or advisories currently in effect
for the coastal waters of the Florida Keys. An Atlantic ridge axis
stretching west across Florida will support gentle to moderate
easterly breezes through Wednesday. Breezes will slacken and veer
to the northwest by Thursday night as a trough dips south along
the Eastern Seaboard. As a result, breezes will become more
chaotic by Friday as the ridge axis fractures over Florida.
Tropical Storm Ernesto near the Leeward Islands will move north
towards Bermuda Friday and Friday night.

&&

.AVIATION...
(00Z TAFS)
Issued at 1000 PM EDT Mon Aug 12 2024
A shallow dry air mass will continue to transit across the island
chain ovenight, keeping VCSH out of the TAFs for both EYW and MTH
terminals. As increased moisture approaches the Keys on Tuesday,
this will need to be reevaluated for the late TAF period. Surface
winds will remain out of the east at 6 to 8 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  92  84  92  84 /  20  10  30  30
Marathon  92  83  92  83 /  20  10  30  30

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...BT
Aviation/Nowcasts....BT
Data Acquisition.....DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 12, 5:08 AM EDT, 22 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
508 AM EDT Mon Aug 12 2024

FLZ076>078-GMZ031>035-042>044-052>055-072>075-130915-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
508 AM EDT Mon Aug 12 2024

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...Today and tonight.

Isolated thunderstorms will be possible today and tonight. The
primary hazards will be heavy downpours, locally strong wind
gusts, and cloud to surface lightning strikes.

A Heat Advisory is in effect for the Florida Keys island chain.
Heat indices will likely approach 110F at times by early
afternoon, continuing through the early evening. This will cause
increased risk of heat illness for people outdoors or in non air
conditioned spaces.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated thunderstorms will be possible through the period. The
primary hazards will be heavy downpours, locally strong wind
gusts, and cloud to surface lightning strikes.

Heat indices will likely approach Heat Advisory levels during the
afternoon and evening hours throughout much of this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JAM

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 4:03 AM EDTHeat AdvisoryKEYMonroe15 hr

Nearby

Heat Advisories in Florida, 2024Every heat advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.